Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/34057
Title: Optimal route allocation in a liberalizing airline market
Authors: Li, ZC
Lam, WHK 
Wong, SC
Fu, X
Keywords: 0-1 integer programming
Air transport liberalization
Airline network
Implicit enumeration
Investment
Route allocation
Issue Date: 2010
Publisher: Pergamon Press
Source: Transportation research. Part B, Methodological, 2010, v. 44, no. 7, p. 886-902 How to cite?
Journal: Transportation research. Part B, Methodological 
Abstract: Airlines often encounter two major problems in expanding their international networks: (1) restrictive Air Services Agreements (ASAs) governing airlines' commercial rights, and (2) slot / capacity constraints in foreign hub airports. Government interventions are needed to solve these problems, yet few quantitative models are available to guide the design of related public policies. This paper proposes a new model for optimizing the allocation of additional routes in a liberalizing airline market, in which airport capacity constraints are explicitly considered. The proposed model captures the interactions among three types of agents: (1) a regulator who aims to maximize social welfare by optimizing the allocation of additional routes to competing carriers; (2) airlines competing with flight frequency and airfare; and (3) passengers who minimize their own travel disutility (or equivalently maximize utility) given airlines' services and prices. In the proposed model, the passenger demand elasticity is also explicitly considered. The route allocation model is formulated as a 0-1 integer programming problem, and is solved by a heuristic implicit enumeration approach. The Korean - mainland China - Hong Kong airline market serves as model illustration. The effects of airport slot constraints are examined, and the revealed value (marginal welfare gain) of airport capacity expansion is also calculated, which can potentially serve as a benchmark indicator for the planning of airport investments.
URI: http://hdl.handle.net/10397/34057
ISSN: 0191-2615
EISSN: 1879-2367
DOI: 10.1016/j.trb.2009.12.013
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

21
Last Week
1
Last month
3
Citations as of Oct 11, 2017

WEB OF SCIENCETM
Citations

16
Last Week
0
Last month
0
Citations as of Oct 17, 2017

Page view(s)

44
Last Week
2
Last month
Checked on Oct 16, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.